Texas, 2024

High Wind in Texas, February 7, 2024

February 7, 2024 · NWS AMA · 1 event in 1 county or zone

Breezy conditions were present across the Texas Panhandle on the afternoon of February 7th. Most wind gusts did not exceed 45 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Breezy conditions were present across the Texas Panhandle on the afternoon of February 7th. Most wind gusts did not exceed 45 mph. However, a couple of observation sites located near Dumas managed to gust up to 60mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 7, 2:27 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Feb 7, 2:27 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
227 PM CST Wed Feb 7 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Thursday night)
Issued at 227 PM CST Wed Feb 7 2024

Lee cyclogenesis is currently ongoing in northeastern Colorado,
resulting in a strengthening low which is tightening surface
pressure gradient for much of the central and southern High Plains.
As of 1 PM, mid-level moisture is streaming over the Panhandles with
a 50-65 kt 700mb jet streak. A Pacific front, marked with surface
wind convergence and a band of developing rain showers, is observed
in eastern New Mexico. Breezy conditions are being experienced in
the Panhandles, but an altostratus deck is preventing deeper
mixing and therefore windier/gustier conditions. Nonetheless...
can't rule out a 40-50 mph wind gust, primarily in the
northwestern combined Panhandles this afternoon due to a dry slot
that has worked into the area. Otherwise, the rest of the combined
Panhandles may not see a gust above 40 mph due to persistent
cloud cover. This may change, however, when the Pacific front
moves through and perhaps a rain shower can mix down a stronger
wind gust... especially if there's a slight inverted-V that some
guidance depicts. The better chance for rain showers and better
accumulation will be in the eastern half of the CWA due to a
relatively more moist low-level profile. This is reflected by
DESI HREF probabilities showing a 20-30% chance of exceeding 0.2"
of rain in the east-central combined Panhandles. Can't entirely
rule out a rumble of thunder in the northern Panhandles as the
more aggressive models (3km & 12km NAM) depict up to 250 J/kg of
MUCAPE. However, confidence is still low given NAM's overly
moist/unstable bias.

Clouds will clear behind the front, but breezy westerly winds are
expected to continue through the night as the low pressure system
moves off to the northeast. Another low pressure system is
favored to develop tomorrow in southeastern Colorado leading to
another breezy day. The sky will be clear, allowing for deeper
mixing unlike today. However, low-level winds will be weaker and
therefore not expecting tomorrow to be much windier than today.
Was tempted to increase the forecast highs slightly for tomorrow
with the breezy downsloping westerly winds favored but have held
off as 850mb temperatures look to be cooler than today. Winds will
calm down to the 10-15 mph range tomorrow night.

Vanden Bosch

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 227 PM CST Wed Feb 7 2024

A period of active weather is on tap for the panhandles come this
weekend as a winter weather system impacts the souther plains.

Friday the parent trough of the winter system is expected to be
in mountainous West but this will lead to an increase in the
pressure gradient across the southern plains. This in turn is
expected to lead to gusty westerly winds in the 30s mph range
across the panhandles for Friday. This setup will allow the winds
to push dry air from the higher elevations of New Mexico to the
lower elevations of the caprock to east off of the caprock
allowing for adiabatic warming to come into play. This will
produce warmer temperatures with most areas in the upper 50s to
mid 60s with the lower elevations in the East being the warmest
with cooler conditions in the higher western areas of the
panhandles. These warm conditions will come to an abrupt end
towards the evening hours as a cold front passes across the
panhandles from the NW. This will allow for colder air to be
in place across the southern plains ahead of the weekend system
setting us up for potential winter weather.

Saturday and Sunday the trough and associated weather system is
expected to arrive and pass through the souther plains. There is a
large amount of uncertainty with this system in both strength and
placement making the forecast itself very uncertain beyond the
generalities. The largest uncertainty that has the biggest impact
to expected panhandles weather is the placement of the system.
The first and currently held to be the most likely placement is
that the system will be either north or south of the panhandles.
This would lead to lighter precipitation and possible snow
accumulations across the panhandles with higher accumulations
either in KS or central TX to OK. Then there is the less likely
solution that represent the Goldilocks zone in which the trough
passes right across the panhandles. If this came to be then much
higher precipitation and snow amounts would be possible across
large swaths of the panhandles. The current probabilities is that
the N or S options represent roughly 90% of the outcomes while
the Goldilocks solution represent about 10% of solutions. So in
regards to the current forecast we will represent the more likely
solutions which is the lesser precipitation amounts. So for the
current forecast we have the system entering the panhandles from
the NW starting late Saturday morning and encompassing the whole
panhandles by the evening. This should lead to light showers that
start off as rain to rain/snow mix becomings snow by the overnight
hours. This light snow then continues through the overnight and
Sunday morning before it finally end NW to SE Sunday afternoon and
evening. The current peak looks to be during the late hours of
Saturday to early Sunday morning. However these times are far from
certain as the timing of the whole system is still much in
question. If the system arrives earlier or later this would impact
snow amounts as more precipitation could fall as rainfall. So with
current thinking the overall snowfall for the panhandles looks to
be most likely 0 to 2 inches, this estimate will change as this
system gets better sampled as it arrives to the west coast in a
few days. Another feature of this weather system will be in the
gusty winds it is likely to produce during its passage. The
strength and direction of the winds remains uncertain as well but
overall Sunday should see the higher winds while Saturday has
weaker winds. Temperature wise Sunday is likely to be the coldest
day as it is likely to have the most cloud cover and precipitation
along with the cold air already sitting across the panhandles.

Monday through Wednesday it is looking favorable for the pattern
to shift to a zonal flow or slight ridge across the souther
plains. This makes it more likely than not the panhandles will
see drier and calmer weather conditions with sunny to mostly sunny
skies. It can be expected that temperatures will rise in these
conditions returning to more seasonable levels. Under such a
pattern the winds are more likely to be on the weak side.

SH

&&

.AVIATION...
(18Z TAFS)
Issued at 1115 AM CST Wed Feb 7 2024

VFR conditions are expected through this period. A cold front will
move in this afternoon and introduce southwesterly to west-
southwesterly winds behind it. There is also a chance for showers
ahead of and along the cold front, as well as breezy to windy
conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                38  61  36  61 /  30   0   0   0
Beaver OK                  39  66  34  60 /  30   0   0   0
Boise City OK              34  60  31  55 /   0   0   0   0
Borger TX                  41  65  38  63 /  40   0   0   0
Boys Ranch TX              39  62  34  61 /  10   0   0   0
Canyon TX                  37  61  35  61 /  20   0   0   0
Clarendon TX               41  64  38  63 /  40   0   0   0
Dalhart TX                 35  60  32  57 /  10   0   0   0
Guymon OK                  38  64  33  58 /  30   0   0   0
Hereford TX                36  61  33  60 /  10   0   0   0
Lipscomb TX                41  67  36  63 /  50   0   0   0
Pampa TX                   40  63  38  61 /  50   0   0   0
Shamrock TX                41  66  38  65 /  30   0   0   0
Wellington TX              41  67  38  65 /  30   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 7 PM CST this evening for TXZ001-006-011.

OK...Wind Advisory until 7 PM CST this evening for OKZ001-002.

&&

SHORT TERM...52
LONG TERM....98
AVIATION...52
Hazardous weather outlook, Feb 7, 2:40 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
240 PM CST Wed Feb 7 2024

OKZ001>003-TXZ001>020-317-080845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
240 PM CST Wed Feb 7 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

A Wind Advisory is in effect for the western and central Oklahoma
Panhandle as well as most of the far western Texas Panhandle
through 7 PM this evening due to sustained southwest winds around
35 mph with higher gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

This Saturday and Sunday has increasing confidence in a weather
system producing measurable snowfall across the panhandles which
would create hazardous driving conditions

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Moore

When
February 7, 4:16 PM CST to 4:35 PM CST
Where
Moore forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

The automated weather observing station located three miles west of Dumas measured a wind gust of 60mph at 1635CST, and the mesonet site located three miles southeast of Dumas measured a wind gust of 61mph at 1616CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162378.